Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 20, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 8, 2006, 1:44 PM EDT for Colleton County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2006, 1:44 PM EDT (17:44 UTC)
- Expired
- Apr 8, 2006, 2:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 1:30 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:06 AM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Apr 8, 10:06 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1006 AM EDT SAT APR 8 2006 .SHORT TERM /REST OF TODAY/...STRONG SHORTWAVE TROUGH CURRENTLY DIVING SOUTHEAST THROUGH AR/MS/LA IS DRIVING A SFC LOW AND FRONTAL SYSTEM TO THE E. THIS IS MAINTAINING A RAGGED LINE OF SHOWERS AND THUNDERSTORMS STRETCHING FROM EXTREME SRN AL NE THROUGH NRN GA INTO CENTRAL NC. A LARGE OUTFLOW BOUNDARY AHEAD OF THIS ACTIVITY IS DRIVING A LINE OF SHOWERS WITH A FEW EMBEDDED STORMS ACROSS THE SC MIDLANDS AND JUST NOW PUSHING INTO OUR NWRN ZONES. AS IS OFTEN THE CASE WITH STRONG COLD FRONTS PUSHING THROUGH THIS AREA...AND AGAIN TODAY...THERE WILL BE PLENTY OF DYNAMICAL FORCING BUT LESS THERMODYNAMICS. THE ERN HALF OF THE AREA WILL BE IN THE RIGHT ENTRANCE REGION OF A 150 KT JET STREAK THIS AFTERNOON...WITH GOOD LLVL FRONTOGENETICAL FORCING. STRONG INSOLATION IS THE BIG IF AT THIS POINT. MULTIPLE CLOUD LAYERS ARE EVIDENT ON MORNING VISIBLE AND INFRARED SATELLITE IMAGERY...THE MOST PREDOMINANT ONE BEING A LAYER OF SCT-BKN AS-AC. IT LOOKS LIKE THERE WILL BE A SCT-BKN DECK ALL DAY LONG...BUT SFC TEMPS WILL STILL LIKELY REACH AT LEAST 80 IF NOT LOWER 80S ACROSS MOST AREAS. DUE TO THE HIGHER DEWPOINTS ACROSS SRN GA...IT LOOKS AS IF THERE WILL BE A SEVERE THREAT ALL AREAS BUT ESPECIALLY OVER SOUTHERN GEORGIA. DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY THREATS. WILL UPDATE SPS TO ADDRESS THIS EXPECTATION. NOT PLANNING SIGNIFICANT CHANGES TO GRIDS. WILL TWEAK A FEW FIELDS TO REFLECT INITIAL OBS AND REISSUE TEXT PRODUCTS FOR WORDING UPDATES. && .MARINE...CURRENT CONDITIONS ACROSS THE MARINE AREA ARE SHOWING S-SW WINDS AROUND 15 KT WITHIN 20 NM OF THE COAST AND IN CHS HARBOR...15-20 KT FURTHER OFFSHORE. SEAS ARE ALL 5 FT OR LESS. RECENT REPORTS FROM THE CHS PILOT BOAT AND AN ESTIMATED REPORT FROM CHS HARBOR ARE GREATLY APPRECIATED...AS ALWAYS. NO CHANGES TO ONGOING MARINE HEADLINES AT THIS TIME...WITH BEST MIXING TO OCCUR NEAR THE IMMEDIATE COAST AND IN CHS HARBOR...WHERE WE COULD SEE 25-30 KT GUSTS AT TIMES IF WE GET ENOUGH SUNSHINE. WILL MAKE SOME MINOR ADJUSTMENTS MAINLY TO ACCOUNT FOR RECENT CONDITIONS. SVR STORMS ARE STILL POSSIBLE...BUT WILL SHIFT THE RISK UNTIL LATE THIS AFTN OR THIS EVE. && .AVIATION...CURRENT SET OF TAFS LOOKING GOOD...WITH WIND SHEAR TO DROP OFF WITH EXPECTED MIXING DOWN OF STRONGER WINDS WITHIN THE NEXT 1-2 HOURS...THEN GOOD CHANCE OF TSRA AT BOTH CHS AND SAV LATE THIS AFTN/EVE. ABRUPT SHIFTING OF WINDS WITH THE COLD FRONT LATE TONIGHT...AS NE SURGE DEVELOPS. CURRENT TAFS HAVE NO CIGS BELOW 3500 FT...BUT CERTAINLY COULD AT LEAST FALL DOWN INTO AT LEAST THE MVFR RANGE WITH CONVECTION. MOS GUIDANCE ACTUALLY SHOWS EVEN IFR CIGS AFTER FROPA AND WILL REVIEW WITH LATER TAF ISSUANCES. MVFR VSBYS HOWEVER ARE FCST WITH THE TSRA FOR A FEW HOURS BETWEEN 21Z AND 01Z. && .LAKE WINDS...RECENT REPORTS FROM PINEVILLE ALREADY SHOWING WIND GUSTS CLOSE TO 20 KT. ALTHOUGH CLOUD COVER FROM THE SW AND W WILL LIMIT MIXING ALONG THE LAKE SHORE TODAY...WITH 20-30 KT JUST OFF THE SURFACE THRU THE AFTN AND AT LEAST OCNL SCT-BKN SKY COVER...I SEE NO REASON TO DROP THE CURRENT LAKE WIND ADVISORY FOR LAKE MOULTRIE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 UNTIL 8 PM TODAY. MARINE...SMALL CRAFT ADVISORY FOR AMZ330-350-352-374. && JRL/33
Hazardous weather outlook, Apr 8, 5:34 AM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 434 AM EST SAT APR 8 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-091000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 434 AM EST SAT APR 8 2006 ...SEVERE THUNDERSTORMS POSSIBLE TODAY THROUGH THIS EVENING ACROSS ALL OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD FRONT. CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REFER TO THE LATEST SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE AS WELL AS THE DAY 1 CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION. SEVERE THUNDERSTORMS AND/OR TORNADO WATCHES WILL LIKELY BE ISSUED FOR THE REGION LATER TODAY. .LAKE WINDS...A LAKE WIND ADVISORY IS IN EFFECT FOR LAKE MOULTRIE UNTIL 8 PM TONIGHT. WINDS WILL INCREASE TO 20 KNOTS AND GUSTS AS HIGH AS 30 KNOTS MAY OCCUR NEAR THE LAKE SHORE. WINDS MAY BRIEFLY DROP THIS EVENING AHEAD OF A STRONG COLD FRONT BUT WILL QUICKLY SURGE TO 20 TO 25 KNOTS BEHIND THE FRONT AS STRONG HIGH PRESSURE BUILDS INTO THE REGION. ANOTHER LAKE WIND ADVISORY WILL LIKELY BE NEEDED TONIGHT. REFER TO THE LATEST NON-PRECIPITATION STATEMENT AND RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. .RIP CURRENTS...THERE WILL BE AN INCREASING RISK FOR RIP CURRENTS SUNDAY THROUGH TUESDAY AS MODERATE NORTHEAST WINDS DEVELOP ALONG THE COAST AND THE ADJACENT COASTAL WATERS. THE RISK WILL BE HIGHEST ALONG THE BEACHES OF NORTH COASTAL GEORGIA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, Apr 8, 11:11 AM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1111 AM EDT SAT APR 8 2006 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-082200- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER... STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE... FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI... HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE... HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER... RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON... JASPER 1111 AM EDT SAT APR 8 2006 ...SEVERE WEATHER OUTLOOK... ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING ACROSS ALL OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA... A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO APPROACH THE AREA FROM THE WEST LATE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT. AS THIS ACTIVITY MOVES INTO A MOIST AND UNSTABLE AIRMASS...THERE WILL BE A RISK OF SEVERE WEATHER ACROSS THE AREA. BASED ON MORNING ANALYSES...THE BEST CHANCE OF SEVERE WEATHER APPEARS TO BE ACROSS SOUTHEAST GEORGIA WHERE MORE LOW-LEVEL MOISTURE AND WARMER TEMPERATURES EXIST. HOWEVER...ABUNDANT SOLAR HEATING ACROSS SOUTHERN SOUTH CAROLINA WILL PROBABLY RESULT IN ENOUGH INSTABILITY FOR ISOLATED SEVERE STORMS THERE AS WELL. THEREFORE... THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTH CAROLINA THROUGH EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.WEATHER.GOV/CHS. JRL
Special weather statement, Apr 8, 12:25 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1225 PM EDT SAT APR 8 2006 GAZ087-088-SCZ040-081700- ALLENDALE-JENKINS-SCREVEN- 1225 PM EDT SAT APR 8 2006 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY...SCREVEN COUNTY AND ALLENDALE COUNTY THROUGH 100 PM EDT... AT 1225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF MILLEN TO 4 MILES SOUTH OF MILLEN...MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MILLEN...FOUR POINTS...SCARBORO...THOMASBORO...PARKERS...ZEIGLER... WOODCLIFF...MILLHAVEN...HILLTONIA AND WATERS THROUGH 100 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH AND YOU ARE OUTSIDE. 33
Special weather statement, Apr 8, 12:51 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1251 PM EDT SAT APR 8 2006 GAZ087-088-SCZ040-081720- ALLENDALE-JENKINS-SCREVEN- 1251 PM EDT SAT APR 8 2006 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY...SCREVEN COUNTY AND ALLENDALE COUNTY THROUGH 115 PM EDT... AT 1251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM BASCOM TO 6 MILES SOUTHWEST OF SCARBORO...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF SYLVANIA TO 10 MILES SOUTH OF MILLEN... MOVING EAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SCARBORO...BASCOM...MILLHAVEN...HILLTONIA...ROCKY FORD... ZEIGLER...WOODCLIFF...THOMASBORO...PARKERS AND LEWIS THROUGH 120 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. 33
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 3:09 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Evans, Tattnall | 66 min |
| Apr 8, 3:41 PM EDT | Severe Thunderstorm Warning | CHS | Bryan | 49 min |
| Apr 8, 3:50 PM EDT | Severe Thunderstorm Warning | CHS | Liberty | 31 min |
| Apr 8, 4:08 PM EDT | Severe Thunderstorm Warning | CHS | Chatham, Effingham | 59 min |
| Apr 8, 4:43 PM EDT | Special Marine Warning | CHS | 92 min | |
| Apr 8, 5:42 PM EDT | Special Marine Warning | CHS | 63 min | |
| Apr 8, 5:47 PM EDT | Special Marine Warning | CHS | 118 min | |
| Apr 8, 7:12 PM EDT | Special Marine Warning | CHS | 11 hr | |
| Apr 7, 8:29 PM EDT | Lake Wind Advisory | CHS | Berkeley | 21 hr |
| Apr 8, 1:17 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 28 min |
| Apr 8, 2:13 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 32 min |
| Apr 8, 2:25 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 65 min |
| Apr 8, 3:04 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 41 min |
| Apr 8, 3:42 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 63 min |
| Apr 8, 3:49 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 26 min |
| Apr 8, 3:54 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 51 min |
| Apr 8, 4:13 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 32 min |
| Apr 8, 4:28 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 62 min |
| Apr 8, 4:29 PM EDT | Tornado Warning | CHS | Berkeley, Charleston | 46 min |
| Apr 8, 5:31 PM EDT | Lake Wind Advisory | CHS | Berkeley | 22 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.